Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 158, NWS Wakefield, VA

June 22, 2000Gates County, North Carolina; City of Suffolk, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 22, 2000, 3:10 PM EDT for Gates County, North Carolina; City of Suffolk, Virginia. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2000, 3:10 PM EDT (19:10 UTC)
Expired
Jun 22, 2000, 3:45 PM EDT
In force
35 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Gates County, NC, City of Suffolk, VA

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:15 PM EDTThunderstorm Wind 50 EGatesville, NCHigh winds blew down several trees.
Jun 22, 3:40 PM EDTHail 0.88Corapeake, NCPenny sized hail reported at Corapeake Country Restaurant.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS51 KAKQ 221909
SVRAKQ
NCC073-VAC800-221945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT THU JUN 22 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GATES COUNTY IN NORTHEAST NORTH CAROLINA
  CITY OF SUFFOLK IN SOUTHEAST VIRGINIA

* UNTIL 345 PM EDT

* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER REYNOLDSON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  DRUM HILL AND HAZELTON AT 315 PM
  HOLLAND AND WHALEYVILLE AT 325 PM
  DOWNTOWN SUFFOLK AND KILBY AT 345 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

$$

CULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:55 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 22, 2:55 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT THU JUN 22 2000

TNGT...CURRENT SVR TSTM WATCH FOR XTRM SERN VA AND NERN NC TIL 8
PM...AND SVR WX PTNL EXPLAINED IN SWOMCD (ACUS3) AND SEL7 (WWUS9).
VIL OF DAY STILL LUKS TO BE @58...TIL WE GET HAIL REPORTS TO ZERO IN
ON A MORE SPECIFIC VALUE.  SFC BNDRY NOW CLEARED MUCH OF VA AND LWR
MD...AS SFC DEW PTS CONT TO FALL...AND SFC WNDS SHFT TO W.  DRYING
ALF STILL WORKING E AND SE SEEN IN WTR VPR AND VSB PIX...SO ALL
AREAS WL SEE CLRG OVRNGT...EVEN SERN VA AND NERN NC ONCE THE
EVENING TSTMS EXIT.  LWR DEW PTS MEAN TEMPS FALLING INTO MID/UPR 60S
MANY PLCS...XCPT NR 70 HMPTN RDS AND NERN NC.

FRI...SFC BNDRY HANGS UP OVR ERN/SERN AREAS...BUT NO UPR DYNMCS OR
MOISTURE...SO ONLY VRY ISOLD TSTM PSBL ORF/ECG...NOT ENUF TO MNTN
IN FCST.  H8 TEMPS WL FALL A LTL...AND SLGTLY LOWER HGHTS/THICKNESS
SUGG THAT EVEN WTH MORE SUNSHINE...HGHS WL BE IN MID/UPR 80S...NEAR
90 IN FVRD SPOTS.  COOLER ON WATER IN DELMARVA. W WNDS WL BECOME VRBL
THRU THE DAY.

FRI NGT...VRY LTL DEW PT ADVCTN...MSTLY CLR SKY AND LGT WNDS WL
ALLOW TEMPS TO FALL INTO LWR/MID 60S LWR MD TO MID 60S MANY OTHER
SPOTS...UPR 60S ORF/ECG.

SATURDAY...NRN STREAM FLAT TROF CONT TO EXIT...BUT SRN STREAM
ENERGY CONT TO WASH OUT OVR SERN U.S.  WTH LTL TEMP ADVCTN...AND
PS/MS SKY...TEMPS SHUD BE IN MID/UPR 80S ONCE AGN.  COOLER
ALONG WATER IN DELMARVA.  ALSO...VRY ISOLD TSTM PSBL ORF/ECG...NOT
ENUF TO MNTN IN FCST.

XTND...BETTER WAA BEGINS SAT NGT AND SUN...AS UPR ENERGY OVR NRN
PLAINS APPCHS.  SO...BROADBRUSH PS WTH TEMPS WRMG A LTL...NR 90 OVR
MUCH OF VA/NC AND MID/UPR 80S LWR MD.  MON...UPR ENERGY BRUSHES US...
AND DRIVES ANTHR SFC BNDRY INTO THE AREA LTR MON...FOR A CHC OF
TSTMS AND HGHS ARND 90.  UPR DYNMC EXIT MON NGT...AND A LTL WK CAA
TUE...SO DRY WTH TEMPS IN MID/UPR 80S.

CSTL WTRS...W WNDS OVR NRN WTRS AND BAY WL SPREAD TO SRN WTRS
OVRNGT...THEN BECOME VRY LGT...TRENDING TO S AND SE BY FRI NGT AND
SAT.

.AKQ...SVR TSTM WATCH NCZ012>017-030>032-102-VAZ087-092-093-095>098.

NS

In the hours before

Special weather statement, Jun 22, 10:55 AM EDT, 4 hours 15 minutes before
MDZ022>025-NCZ012>017-030>032-102-VAZ060-063-065>068-070>100-222100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1055 AM EDT THU JUN 22 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR MUCH OF CENTRAL AND EASTERN VIRGINIA...THE LOWER
MARYLAND EASTERN SHORE...AND NORTHEASTERN NORTH CAROLINA...

A LINE OF DEVELOPING SHOWERS AND THUNDERSTORMS EXTENDS ALONG A COLD
FRONT FROM AROUND LYNCHBURG TO NORTH OF ASHLAND...TAPPAHANNOCK AND
SALISBURY.  AHEAD OF THE COLD FRONT...TEMPERATURES WILL CLIMB TO THE
MID TO UPPER 80S...TO AROUND 90...RESULTING IN A VERY UNSTABLE
AIRMASS OVER THE REGION.  THE COLD FRONT WILL TRACK SOUTHEAST THROUGH THIS
AFTERNOON...REACHING THE FARMVILLE...RICHMOND AND SALISBURY AREAS BY
MID AFTERNOON.  THE FRONT WILL REACH AREAS FROM SOUTH HILL TO
FRANKLIN...WAKEFIELD AND HAMPTON ROADS DURING THE LATE AFTERNOON...AND
NORTHEASTERN NORTH CAROLINA DURING THE EVENING.

ALL THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...FREQUENT LIGHTNING
AND GUSTY WINDS.  ISOLATED STORMS COULD BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

PEOPLE PLANNING OUTDOOR ACTIVITIES SHOULD BE AWARE THAT LIGHTING IS
A SIGNIFICANT HAZARD...AND IF YOU CAN HEAR THUNDER...THEN YOU SHOULD
SEEK SAFE SHELTER UNTIL THE STORM PASSES.  PLEASE REPORT SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA OR CABLE TELEVISION
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

NS
Special weather statement, Jun 22, 2:15 PM EDT, 55 minutes before
NCZ012>017-030>032-102-VAZ087-092-093-095>098-230000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
215 PM EDT THU JUN 22 2000

...SEVERE THUNDERSTORM WATCH NUMBER 477 IS IN EFFECT UNTIL 8 PM FOR
THE FOLLOWING LOCATIONS IN SOUTHEASTERN VIRGINIA...

CHESAPEAKE-GREENSVILLE INCLUDING EMPORIA-ISLE OF
WIGHT-NORFOLK/PORTSMOUTH-SOUTHAMPTON INCLUDING
FRANKLIN-SUFFOLK-VIRGINIA BEACH-

...AND THE FOLLOWING LOCATIONS IN NORTHEASTERN NORTH CAROLINA

BERTIE-CAMDEN-CHOWAN-GATES-HERTFORD-MAINLAND CURRITUCK-NORTHAMPTON
NC-OUTER BANKS CURRITUCK-
PASQUOTANK INCLUDING ELIZABETH CITY-PERQUIMANS-

THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT FROM ABOUT ROANOKE
RAPIDS TO NORFOLK...AND ARE MOVING EAST AT AROUND 25 MPH.  PERSONS
FROM EMPORIA TO FRANKLIN AND HAMPTON ROADS WILL SEE THE SCATTERED
THUNDERSTORMS END BEFORE 4 PM.  ELIZABETH CITY...EDENTON AND JACKSON
CAN EXPECT THUNDERSTORMS BETWEEN 4 PM AND 6 PM.

ALL THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...FREQUENT LIGHTNING
AND GUSTY WINDS.  SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

PEOPLE PLANNING OUTDOOR ACTIVITIES SHOULD BE AWARE THAT LIGHTING IS
A SIGNIFICANT HAZARD...AND IF YOU CAN HEAR THUNDER...THEN YOU SHOULD
SEEK SAFE SHELTER UNTIL THE STORM PASSES.  PLEASE REPORT SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE
WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:23 PM EDTSevere Thunderstorm WarningAKQCurrituck37 min
Jun 22, 5:02 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck28 min
Jun 22, 4:06 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake14 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.